BACKGROUND: Vitamin K deficiency may be associated with osteoporosis. OBJECTIVE: To assess the effects of warfarin on bone. DESIGN: Prospective observational study. SETTING: Four centers in the United States. PARTICIPANTS: 6201 elderly, postmenopausal women. MEASUREMENTS: Self-reported warfarin use, bone mineral density at the hip and the heel, hip bone loss over 2 years, and fractures during 3.5 years of follow-up. Analyses were adjusted for baseline differences, age, weight, and estrogen use. RESULTS: Compared with warfarin nonusers (n = 6052), warfarin users (n = 149) more frequently had poor health, involuntary weight loss, nonthiazide diuretic use, and frailty but had similar bone mineral density at the hip (difference, 1.6% [95% CI, -0.7% to 4.1%]) and heel (difference, 2.1% [CI, -1.6% to 5.6%]). Users and nonusers had similar rates of bone loss (1.1% and 0.8%; P = 0.18) and fractures (relative hazard, 1.0 [CI, 0.60 to 1.71). CONCLUSION: In this population, warfarin use did not decrease bone mineral density or increase fracture rates.
No takes yet. Share an insight, caveat, or question.
Sophie A. Jamal (1998) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: